Written and peer-reviewed by physicians—but use at your own risk. Read our disclaimer.

banner image

amboss

Trusted medical answers—in seconds.

Get access to 1,000+ medical articles with instant search
and clinical tools.

Try free for 5 days

Salicylate toxicity

Last updated: August 11, 2020

Summarytoggle arrow icon

Salicylate toxicity is a serious complication of aspirin overdose and is characterized by mixed respiratory alkalosis and increased anion gap metabolic acidosis. Early symptoms include tinnitus, nausea, vomiting, and tachypnea. Late symptoms include altered mental status, seizures, and hyperthermia. Fluid resuscitation, oral activated charcoal, and alkalinization of the serum and urine are the most important aspects of treatment. In severe cases, hemodialysis may be indicated. Intubation should be avoided, as it can precipitate clinical decompensation if ventilation needs are not met. For other side effects related to aspirin use, see antiplatelet agents.

Salicylate toxicity severity [1]
Serum salicylate level Clinical features
Mild toxicity
  • Adults: 30–60 mg/dL
  • Children/elderly: 20–45 mg/dL
Moderate toxicity
  • Adults: 60–80 mg/dL
  • Children/elderly: 45–70 mg/dL
Severe toxicity
  • Adults: > 80 mg/dL
  • Children/elderly: > 70 mg/dL

Because salicylate levels are not always elevated initially and do not necessarily correlate with clinical presentation, a high index of suspicion should be maintained when caring for a patient with symptoms of salicylate toxicity. Rapid treatment is essential!

General principles [1][2]

Initial assessment and airway management

Indications for intubation in salicylate toxicity

Indications for hemodialysis in salicylate toxicity [3]

Intubating patients with salicylate toxicity is dangerous! If intubation is required, extra care should be taken to maximize minute ventilation, as there is a high risk of worsening acidosis and death.

Salicylate combinations with other substances (like opioids) can lead to mixed intoxications that require specific management (e.g., naloxone).

Gastric decontamination [1][4]

  • Considerations for gastric lavage
    • The ingested aspirin dose is known to be > 500 mg/kg.
    • Ingestion occurred < 1 hour prior to presentation.
  • Considerations for oral activated charcoal
    • The patient must have a secure airway (i.e., is awake and alert or is intubated with an orogastric tube).
    • Timing of ingestion: There are no specific recommendations. [4]
      • 2–4 hours of known ingestion: Giving at least one dose is most likely beneficial.
      • Within 4–24 hours of known ingestion: may be beneficial in some patients (e.g., ingestion of a large amount, severe toxicity)

Fluid and acid-base management [1]

Monitoring and additional concerns

  1. Dargan PI. An evidence based flowchart to guide the management of acute salicylate (aspirin) overdose. Emergency Medicine Journal. 2002; 19 (3): p.206-209. doi: 10.1136/emj.19.3.206 . | Open in Read by QxMD
  2. American College of Medical Toxicology. Guidance document: management priorities in salicylate toxicity. Journal of medical toxicology : official journal of the American College of Medical Toxicology. 2015; 11 (1): p.149-52. doi: 10.1007/s13181-013-0362-3 . | Open in Read by QxMD
  3. Juurlink DN, Gosselin S, Kielstein JT, et al. Extracorporeal Treatment for Salicylate Poisoning: Systematic Review and Recommendations From the EXTRIP Workgroup. Ann Emerg Med. 2015; 66 (2): p.165-181. doi: 10.1016/j.annemergmed.2015.03.031 . | Open in Read by QxMD
  4. Olson KR. Activated Charcoal for Acute Poisoning: One Toxicologist’s Journey. Journal of Medical Toxicology. 2010; 6 (2): p.190-198. doi: 10.1007/s13181-010-0046-1 . | Open in Read by QxMD